Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 144, NWS Corpus Christi, TX

July 9, 2012Live Oak County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Jul 9, 2012, 7:01 PM CDT for Live Oak County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 7:01 PM CDT (00:01 UTC)
Expired
Jul 9, 2012, 7:30 PM CDT
In force
29 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Live Oak County, TX

The radar

The Corpus Christi radar (KCRP), 90 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS54 KCRP 100001
SVRCRP
TXC297-100045-
/O.NEW.KCRP.SV.W.0144.120710T0001Z-120710T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
701 PM CDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LIVE OAK COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAKVILLE...OR 7 MILES NORTHEAST OF GEORGE WEST...AND MOVING WEST AT
  5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAKVILLE...
  GEORGE WEST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2851 9800 2849 9799 2845 9796 2833 9795
      2827 9823 2852 9826
TIME...MOT...LOC 0001Z 085DEG 3KT 2841 9806

$$

87
1 follow-up statement
225 
WWUS54 KCRP 100030
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
730 PM CDT MON JUL 9 2012

TXC297-100040-
/O.CAN.KCRP.SV.W.0144.000000T0000Z-120710T0045Z/
LIVE OAK-
730 PM CDT MON JUL 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LIVE OAK COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  OAKVILLE...
  GEORGE WEST...

LAT...LON 2851 9800 2849 9799 2845 9796 2833 9795
      2827 9823 2852 9826
TIME...MOT...LOC 0030Z 085DEG 3KT 2841 9809

$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:37 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 9, 6:37 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
637 PM CDT MON JUL 9 2012

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...A TRANSITION TO MVFR CEILINGS IS EXPECTED OVERNIGHT
GENERALLY EAST OF US 281. THE DEVELOPMENT OF SCATTERED/NUMEROUS
SHOWERS/THUNDERSTORMS IS EXPECTED TO COMMENCE AFTER 14Z TUESDAY
AREAWIDE WITH THE GREATEST CHANCE MAINLY OVER THE COASTAL
BEND/VICTORIA CROSSROADS REGION. CEILINGS TO PERSIST YET
PREDOMINATELY IN THE VFR CATEGORY DRG THE AFTN...YET BRIEF MVFR
VISIBILITIES ARE EXPECTED NEAR SHOWERS/THUNDERSTORMS. EXPECT LGT
SFC WIND OVERNIGHT WITH MODERATE ONSHORE FLOW DRG THE AFTN
TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT MON JUL 9 2012/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SUFFICIENT HEATING
COMBINED WITH ABUNDANT MOISTURE AT OR ABOVE 2 INCHES...AND AN AREA
OF LOWER PRESSURE ALOFT ALONG THE NORTHERN TEXAS COAST...WILL
CONTINUE TO ALLOW FOR CONVECTION THROUGH THE AFTERNOON HOURS. THE
MAJORITY OF THE CONVECTION SHOULD WANE AS HEATING IS LOST...
HOWEVER ADDITIONAL STORMS THAT WILL DEVELOP OVER CENTRAL TEXAS MAY
CONTINUE TO DRIFT SOUTHWARD...AFFECTING AT LEAST THE NORTHERN CWA.
STORM MOTION IS EXPECTED TO BE SLOW...AND WITH THE RICH MOIST
TROPICAL AIRMASS...AND ANY COLLISION WITH THE SEA BREEZE OR
OUTFLOW BOUNDARIES...THERE IS THE POTENTIAL THAT STRONGER OR
HEAVIER STORMS COULD PRODUCE RAINFALL AMOUNTS UP TO AN INCH AT
TIMES. HOWEVER... OVERALL DUE TO THE LACK OF UPPER SUPPORT...
CONVECTION SHOULD BE BRIEF WITH RAINFALL GENERALLY LESS THAN HALF
AN INCH. DURING THE OVERNIGHT...THE UPPER TROUGH/WEAKNESS WILL
CONTINUE TO ENCROACH FURTHER SOUTH ALONG THE TEXAS COAST...WHICH
SHOULD AIDE IN SHOWER AND THUNDERSTORM DEVELOPMENT EARLY TUESDAY
MORNING. THE ASSOCIATED SURFACE BOUNDARY WILL ALSO SHIFT SLOWLY
SOUTHWARD BEFORE STALLING OVER CENTRAL TEXAS. THIS WILL ALSO
BECOME A FOCUS FOR ADDITIONAL CONVECTION WHICH WILL CONTINUE TO
AFFECT THE SOUTH TEXAS REGION. THEREFORE...CHANCE POPS WILL REMAIN
IN THE FORECAST THROUGH TUESDAY AND TUESDAY NIGHT...WITH LIKELY
POPS ALONG THE NORTHERN CWA TUESDAY. TEMPERATURES WILL BE SLIGHTLY
COOLER WITH THE EXPECTED INCREASE IN CLOUD COVERAGE...WITH
SLIGHTLY WARMER OVERNIGHT LOWS.

LONG TERM (WEDNESDAY THROUGH MONDAY NIGHT)...CHANCES AND COVERAGE
OF PRECIP CONTINUE TO BE THE MAIN FOCUS FOR THE EXTENDED PERIOD.
MODELS CONTINUE TO SHOW AN UPPER LEVEL RIDGE POSITIONED OVER FOUR
CORNERS REGION AND A BROAD MID LEVEL WEAKNESS STRETCHING DOWN INTO
THE TEXAS COAST AT THE START OF THE PERIOD.  PWAT VALUES OF 2.3 TO
2.4 INCHES ARE FORECAST FOR WEDNESDAY AND WILL CONTINUE TO REMAIN
HIGH OVER THE REGION THROUGH THE END OF THE WEEK.  WITH ABUNDANT
MOISTURE OVER THE AREA...AND LIMITED INHIBITION (700MB TEMPS NEAR 8
DEGREES)...UPPED POPS TO 50 OVER THE NORTHEAST COUNTIES FOR
WEDNESDAY. TAPERED OFF POPS AFTER WEDNESDAY...KEEPING CHANCE POPS
FOR DAYTIME PRECIPITATION TO OCCUR THROUGH FRIDAY AND SATURDAY. KEPT
TEMPS A BIT COOLER THAN NORMAL DUE TO CLOUD COVER AND RAIN MAINLY
OVER THE NORTHEASTERN PORTIONS OF THE ZONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  93  76  93  76  /  30  50  30  40  20
VICTORIA          75  89  75  90  74  /  40  60  40  50  20
LAREDO            79 100  79  99  78  /  20  30  30  40  20
ALICE             75  95  75  95  76  /  30  40  30  40  20
ROCKPORT          80  90  79  90  79  /  30  50  40  40  20
COTULLA           76  94  75  96  75  /  20  50  40  40  20
KINGSVILLE        76  95  76  96  76  /  30  40  30  40  20
NAVY CORPUS       79  90  78  90  78  /  30  50  30  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Jul 9, 5:31 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CDT MON JUL 9 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-101045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH TEXAS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
SOUTH TEXAS TUESDAY AND WEDNESDAY. A FEW OF THESE STORMS COULD
BECOME STRONG...PRODUCING GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING. IN ADDITION...SLOW STORM MOTIONS COULD RESULT IN
ISOLATED POCKETS OF LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RG/JV

In the hours before

Special weather statement, Jul 9, 6:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
651 PM CDT MON JUL 9 2012

TXZ231-100030-
LIVE OAK-
651 PM CDT MON JUL 9 2012

...A STRONG THUNDERSTORM WAS AFFECTING LIVE OAK COUNTY...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKVILLE...OR 7 MILES NORTHEAST OF GEORGE
WEST. THE STORM WAS NEARLY STATIONARY.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

87

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:23 PM CDTAreal Flood AdvisoryCRPLive Oak112 min
Jul 9, 9:25 PM CDTSmall Craft Advisory for WindsCRP7 hr
Jul 10, 8:31 AM CDTSpecial Marine WarningCRP44 min
Jul 10, 1:33 PM CDTSpecial Marine WarningCRP57 min
Jul 10, 2:16 PM CDTSpecial Marine WarningCRP44 min
Jul 10, 3:57 PM CDTSmall Craft AdvisoryCRP11 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.